Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone

Matthew Rizzo, James Corbett

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

We encountered an apparent bilateral internuclear ophthalmoplegia (INO) in a stuporous patient who used narcotics and benzodiazepines and had taken phenytoin sodium for drug-withdrawal seizures. The INO was promptly reversed by administration of the narcotic antagonist naloxone, which binds opiate receptors. This suggests the INO resulted from a specific toxic effect of narcotics, but opiate receptors have not been anatomically demonstrated within the medial longitudinal fasciculus or associated structures. Stimulation of inhibitory GABA-ergic (α-aminobutyric acid) vestibulo-ocular fibers may have been related to INO in this case.

Original languageEnglish (US)
Pages (from-to)242-243
Number of pages2
JournalArchives of Neurology
Volume40
Issue number4
DOIs
StatePublished - Apr 1983

Fingerprint

Ocular Motility Disorders
Naloxone
Opioid Receptors
Aminobutyrates
Narcotic Antagonists
Poisons
Narcotics
Phenytoin
Benzodiazepines
gamma-Aminobutyric Acid
Seizures
Antagonist
Stimulation
Drugs
Fiber
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Clinical Neurology

Cite this

Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone. / Rizzo, Matthew; Corbett, James.

In: Archives of Neurology, Vol. 40, No. 4, 04.1983, p. 242-243.

Research output: Contribution to journalArticle

Rizzo, Matthew ; Corbett, James. / Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone. In: Archives of Neurology. 1983 ; Vol. 40, No. 4. pp. 242-243.
@article{98be9fb1ec814097976110e83ffef996,
title = "Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone",
abstract = "We encountered an apparent bilateral internuclear ophthalmoplegia (INO) in a stuporous patient who used narcotics and benzodiazepines and had taken phenytoin sodium for drug-withdrawal seizures. The INO was promptly reversed by administration of the narcotic antagonist naloxone, which binds opiate receptors. This suggests the INO resulted from a specific toxic effect of narcotics, but opiate receptors have not been anatomically demonstrated within the medial longitudinal fasciculus or associated structures. Stimulation of inhibitory GABA-ergic (α-aminobutyric acid) vestibulo-ocular fibers may have been related to INO in this case.",
author = "Matthew Rizzo and James Corbett",
year = "1983",
month = "4",
doi = "10.1001/archneur.1983.04050040072013",
language = "English (US)",
volume = "40",
pages = "242--243",
journal = "Archives of Neurology",
issn = "0003-9942",
publisher = "American Medical Association",
number = "4",

}

TY - JOUR

T1 - Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone

AU - Rizzo, Matthew

AU - Corbett, James

PY - 1983/4

Y1 - 1983/4

N2 - We encountered an apparent bilateral internuclear ophthalmoplegia (INO) in a stuporous patient who used narcotics and benzodiazepines and had taken phenytoin sodium for drug-withdrawal seizures. The INO was promptly reversed by administration of the narcotic antagonist naloxone, which binds opiate receptors. This suggests the INO resulted from a specific toxic effect of narcotics, but opiate receptors have not been anatomically demonstrated within the medial longitudinal fasciculus or associated structures. Stimulation of inhibitory GABA-ergic (α-aminobutyric acid) vestibulo-ocular fibers may have been related to INO in this case.

AB - We encountered an apparent bilateral internuclear ophthalmoplegia (INO) in a stuporous patient who used narcotics and benzodiazepines and had taken phenytoin sodium for drug-withdrawal seizures. The INO was promptly reversed by administration of the narcotic antagonist naloxone, which binds opiate receptors. This suggests the INO resulted from a specific toxic effect of narcotics, but opiate receptors have not been anatomically demonstrated within the medial longitudinal fasciculus or associated structures. Stimulation of inhibitory GABA-ergic (α-aminobutyric acid) vestibulo-ocular fibers may have been related to INO in this case.

UR - http://www.scopus.com/inward/record.url?scp=0020691452&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020691452&partnerID=8YFLogxK

U2 - 10.1001/archneur.1983.04050040072013

DO - 10.1001/archneur.1983.04050040072013

M3 - Article

C2 - 6830474

AN - SCOPUS:0020691452

VL - 40

SP - 242

EP - 243

JO - Archives of Neurology

JF - Archives of Neurology

SN - 0003-9942

IS - 4

ER -